Blizzard, Big Stone
- When
- February 12, 8:00 AM CST to 3:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A powerful Arctic cold front moved quickly across the region during the morning hours bringing 1 to 2 inches of snowfall, very strong north winds of 30 to 40 mph gusting up to 50 mph, along with falling wind chills. With the new snowfall along with the existing snow cover, widespread blizzard conditions occurred across west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A powerful Arctic cold front moved quickly across the region during the morning hours bringing 1 to 2 inches of snowfall, very strong north winds of 30 to 40 mph gusting up to 50 mph, along with falling wind chills. With the new snowfall along with the existing snow cover, widespread blizzard conditions occurred across west central Minnesota. After the blizzard, wind chills quickly became extreme across the region. Schools were closed and travel was significantly disrupted due to the blizzard and extreme wind chills. See the storm data entry on the extreme wind chills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 12, 5:29 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
529 AM CST Wed Feb 12 2020
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 347 AM CST Wed Feb 12 2020
The Arctic front is knocking on the ND/SD border this morning. It
will sweep through quickly this morning with winds expected to begin
to pick up within the next couple of hours of this writing.
The main changes include a wider strong wind field that merited a
westward expansion of the wind chill headlines, and a shift in the
higher QPF further west.
Leaned toward the higher wind guidance for the morning given the
strength of the cold air advection and the tight pressure gradient.
Went with a mix of ConsMos and ECAM for grid population. Wind chills
will improve fairly quickly Thursday morning between 6am and 9am as
winds diminish considerably. Once again, removed "blowable" snow
mention from the northern tier NOHRSC assessment until the fresh
snow moves in. That leaves the Hwy 12 corridor and north with less
of an inclination toward blizzard conditions, but for consistency
left the current blizzard headlines "as is." Expecting just half an
inch of new snow across the northeast with the target of 1-2 inches
now found between the James Valley and the Missouri River. Again,
expect snow to be very transient from north to south with all pops
gone around 18z.
Temperatures will fall quickly this morning from a current high of
29 at Aberdeen at 4 am to -10 by 4 pm. This trend will be similar
across the region.
Thursday will be drier and less windy, but the 1040mb high will be
settled over the Dakotas for much of the day with its associated
-20C H85 temps. In other words, a significant warm up is not on the
horizon until Friday.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 347 AM CST Wed Feb 12 2020
The arctic high is already sliding southeast away from the CWA to
start the period. Return flow gradient is rather strong with a 16 to
20mb gradient across the state and pressure falls of nearing 10mb.
1/2km winds are around 45kts Friday morning. This will result in
additional blowing snow issues, particularly for the favored Coteau
areas Friday during the day when warmer air aloft caps the boundary
layer. Sunny skies and temperatures in the 20s Friday will also lead
to another bout of blow-ice on the interstate. The warm air and snow
free areas out west will also result in highs in the 30s and 40s
west river, a turn-around of nearly 50 degrees from Thursday morning.
The weekend looks uneventful, however there are hints at a system
moving through the central/northern plains for the start of next
week, though at this point the main deterministic guidance sets are
not aligned on a specific solution so confidence is low. Same goes
for any follow on temperature changes, with the GFS deterministic
guidance trending colder compared to other sets of guidance.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 528 AM CST Wed Feb 12 2020
Conditions will deteriorate this morning to MVFR/IFR as snow moves
south and winds increase. Improvement in cigs and vsby is
expected at sites other than KATY after 18z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST today for SDZ004>006-009-
010.
Wind Chill Advisory from noon CST /11 AM MST/ today to noon CST
/11 AM MST/ Thursday for SDZ003-004-009-015-016-034>036-048-
051.
Wind Chill Warning from noon today to noon CST Thursday for
SDZ005>008-010-011-017>023-037.
Blizzard Warning until 6 PM CST this evening for SDZ007-008-011.
Winter Weather Advisory until 6 PM CST this evening for SDZ016-
017-034-036-037-051.
Blizzard Warning from 9 AM this morning to 6 PM CST this evening
for SDZ018>023.
MN...Wind Chill Warning from noon today to noon CST Thursday for
MNZ039-046.
Blizzard Warning until 6 PM CST this evening for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 422 AM CST Wed Feb 12 2020 SDZ004>006-009-010-016-017-034-036-037-051-131030- Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Sully-Hyde- Hand-Buffalo- 422 AM CST Wed Feb 12 2020 This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. An Arctic front will bring up to 2 inches of snow today along with bitterly cold air and strong winds. Gusts up to 45 mph will cause blowing snow and reduced visibilities this morning. Wind chills will fall to as low as -40F this afternoon and through the night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-018>023-131030- Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant- Hamlin-Deuel- 422 AM CST Wed Feb 12 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. An Arctic front will bring up to an inch of snow today along with bitterly cold air and strong winds. Gusts up to 50 mph will cause blowing snow and reduced visibilities to less than a quarter mile this morning. Wind chills will fall to as low as -50F this afternoon and through the night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033-045-131030- Stanley-Jones- 422 AM CST Wed Feb 12 2020 /322 AM MST Wed Feb 12 2020/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-035-048-131030- Corson-Dewey-Hughes-Lyman- 422 AM CST Wed Feb 12 2020 /322 AM MST Wed Feb 12 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. An Arctic front will move through the region today. Wind chills will fall to around -25F this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876115, 876116.